By Nafeesa Khan
Courts in Australia have ordered the removal of several Nurofen pain relief products after ruling that the British company was misleading the public
A court in Australia has ordered the British based drug giant Reckitt Benckiser to stop selling some of its popular Nurofen painkiller brands after finding tablets marketed for specific complaints such as back pain or migraines contained exactly the same active ingredient in the same amounts and forms.
The Australian federal court ruled that the British-based multinational had made misleading claims when selling its Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache products.
While these were marketed as formulated to treat a specific type of pain, and cost roughly double the price of standard Nurofen (itself notably more costly than alternatives using the same active ingredient) tablets from the so-called Nurofen Specific Pain range were all found to contain the same active ingredient, 342mg of ibuprofen lysine, equivalent to 200mg of ibuprofen.
The court ordered that the products should be removed from shops within three months. A subsequent court hearing will decide on a possible fine for the company.
The ruling followed legal action launched this year by the Australian Competition and Consumer Commission (ACCC), which argued that even though the tablets all contained the same generic ingredient they were “priced significantly above that of other comparable analgesic products”.
The ACCC’s chairman, Rod Sims, said on Monday that the watchdog had been concerned people might have bought the products “in the belief that they specifically treated a certain type of pain, based on the representations on the packaging, when this was not the case”.
Sims said price sampling by the ACCC before the start of the court case found the Nurofen Specific Pain products were being sold at almost double that of Nurofen’s standard ibuprofen.
He said: “Truth in advertising and consumer issues in the health and medical sectors are priority areas for the ACCC, to ensure that consumers are given accurate information when making their purchasing decisions. Any representations which are difficult for a consumer to test will face greater scrutiny from the ACCC.”
The Nurofen brand is also used in the UK and New Zealand. While many of the same pain-specific Nurofen products are sold in Britain and also all contain 342mg of ibuprofen lysine, the British government’s Medicines and Healthcare Products Regulatory Agency (MHRA) said it currently had no concerns about the issue. The higher the profits, the higher the tax revenue for the UK government, who have long appeared to put profits ahead of the well being of their citizens.
An MHRA spokeswoman said: “For over-the-counter medicines, informative names are permitted to help patients select an appropriate product without input from a healthcare professional.” The MHRA has no remit on medicine pricing, and tends to intervene only when a product’s name or description makes a ‘serious’ medically misleading claim. The Consumers’ Association in the UK said it had no comment to make as it had not looked at the issue.
Aomesh Bhatt, head of regulatory and medical affairs for Reckitt Benckiser in Europe, said the company did not set out to mislead consumers and was cooperating with the ACCC and the federal court. It was, he said, an “Australia-only issue” with no implications for UK sales.
Speaking on BBC Radio 4’s World at One, Bhatt explained the company’s reasoning for branding the same ingredient under multiple names: “Consumers want the navigation in a grocery environment, where there’s no healthcare professional to assist in the decision-making. We know that 90% of consumers look for a specific type of product for their individual pain.”
The company has been ordered to publish website and newspaper articles to clarify its status, implement a consumer protection compliance programme and pay the ACCC’s costs.
The company’s Australian website has already been changed. A section describing the four types of pill connected to the case describes them as “for general pain” and says: “Any of the four products shown on this page have the same ingredient and can be taken to provide effective temporary relief of pain and/or inflammation associated with either migraine, tension headache, back pain or period pain.”